Iowa, 2007

Damaging Winds in Iowa, August 9, 2007

August 9, 2007 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms developed along a dry line in western Nebraska, aided by a weak upper level disturbance. Despite a large scale upper ridge over the plains, these storms fed on high instability that was over eastern Nebraska and western Iowa and moved east and southeast across the region during the late evening hours of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a dry line in western Nebraska, aided by a weak upper level disturbance. Despite a large scale upper ridge over the plains, these storms fed on high instability that was over eastern Nebraska and western Iowa and moved east and southeast across the region during the late evening hours of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU AUG 9 2007

.SHORT TERM...TONIGHT AND FRIDAY. STLT AND MORNING UA ANLYS SHOWED
UPPER RIDGE RETROGRADING WNWD ACROSS THE SRN PLAINS. AFTN WATER
VAPOR IMAGERY SHOWED A POSSIBLE WEAK WAVE LIFTING ACROSS EXTREME
ERN WY. AT 19Z A DVLPG WARM FRONT WAS ESTIMATED NEAR AN ONL-OFK-
OMA LINE WITH DVLPG CU NW OF OFK AND ST DECK LIFTING/MIXING OUT N
OF BOUNDARY OVER FAR ECNTRL/NERN NEBR/SW IA. AS OF 20Z CONVECTION
WAS POSSIBLY TRYING TO DVLP OVR NRN NEBR PNDL. HOWEVER...00Z SREF
AND ESPECIALLY 4K WRF QPF PLACEMENT INDICATED DEVELOPMENT WILL
OCCUR NEAR WHERE CU FIELD WAS DVLPG NCNTRL NEBR. LOW LVL JET COULD
AID ANY CONVECTION THAT DVLPS TO HOLD TOGETHER FARTHER E ACROSS
NRN ZONES TNGT...BUT BUILDING HGTS AND FRONTAL BOUNDARY BECOMING
MORE ESTABLISHED N OF THE CWA SHOULD LIMIT COVERAGE/CHCS/SEWD
DVLPMENT TNGT. WL KEEP MENTION TNGT TO SLGT CHC AND THEN N OF
OMAHA AND PER PREV FCST LEFT IN SLGT CHC FAR NERN ZONES FRI AM.
MAY ADJUST POPS UP A BIT TNGT AT LAST MINUTE FAR NW ZONES IF
DVLPMENT SHOWS ITS HAND BEFORE ISSUANCE TIME. WITH MOISTURE
POOLING ALONG MO RIVER...DWPTS IN THE MID/UPPER 70S...AND LIGHT
WINDS AGAIN TNGT WL MENTION AREAS OF FOG E. WITH 850 MB TEMPS
FORECAST TO BE A DEG OR TWO WARMER TOMORROW COMPARED TO 00Z THIS
EVENING...AND LIKELIHOOD OF MIXING THAT DEEP...MADE LTL CHANGES TO
HIGHS...MAYBE BUMPED THEM UP A DEG OR SO. APPEARS AREA WON/T
COMPLETELY MIX OUT THOUGH YET SO DWPTS WILL REMAIN HIGH AND AFTN
HEAT INDICES WILL LIKELY TOUCH OR EXCEED 105 DEGREES. SINCE LOW
TEMPERATURES SHOULD DROP TO 70/LOWER 70S TNGT WITH LIGHT
WINDS...HELD OFF ON HEAT ADVISORY ALTHOUGH SOME SORT OF HEAT
HEADLINE WILL PROBABLY BE NEEDED BY THE WEEKEND.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. BUILDING UPPER HEIGHTS
AND HOT TEMPERATURES MAIN STORY HERE. SEVERAL BOUNDARIES WILL MAKE
A RUN AT THE NRN CWA...SUNDAY AND WEDNESDAY. WITH 500 MB HGTS
FORECAST TO BE AT LEAST 594 DM OVR CWA SUNDAY AND 591 BY WED...FEEL
FRONT WILL HAVE ONLY A VERY SMALL CHANCE OF BRINGING PCPN OR MUCH
RELIEF FROM THE HEAT. BY LATE IN THE WEEK QUESTION WILL BE WHETHER
RIDGE WILL KEEP BUILDING WWD ALLOWING A MORE NWRLY FLOW OVR THE
CWA AND POSSIBLE RELIEF...OR REMAIN IN PLACE OR SHIFT SLIGHTLY
EWD. THE LATTER WAS SUGGESTED BY LATEST ECMWF AND 00Z GFS ENSEMBLE
MEAN. SO HIGHS IN LATEST MEX GUIDANCE BY NEXT WED/THU COULD
PARTIALLY BE INFLUENCED BY CLIMO...ALTHO GFS DID SHOW A MID/LATE
WEEK FRONT PUSHING A FARTHER S...WHICH IS NOT BOUGHT HERE YET.
LEFT FORECAST DRY EXCEPT FOR A SLIGHT CHC NRN ZONES WITH WEAK
BOUNDARY SAT NGT. KEPT MOST HIGHS IN 95-101 RANGE THRU MUCH OF THE
PD...POSSIBLY A FEW DEGREES COOLER NRN/NERN ZONES A FEW DAYS
REFLECTING EITHER MODIFIED WIND FLOW OFF RETREATING HIGHS OVR NRN
PLAINS OR RESIDUAL CONVECTIVE DEBRIS FM NRN PLAINS MCSS.

&&

.AVIATION...

HAVE ADDED PROB GROUP TO OFK TAF 06Z-10Z PD FOR POSSIBLE PCPN
ACTIVITY DEVELOPING. HAVE OPTED TO JUST GO WITH CB REMARK AS OPPOSED
TO TS DUE TO AREAL COVERAG UNCERTAINTIES. ALSO...LLVL MOISTURE IN
PLACE MAY ALLOW FOR MVFR...WITH POSSIBLE IFR CONDITIONS...AT OFK &
OMA BTW 10Z-14Z. OTHERWISE...VFR COND TO PREVAIL ALL SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, Aug 9, 3:30 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT THU AUG 9 2007

NEZ011-012-016>018-030>032-042-101000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
430 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DEVELOPING OR
MOVING INTO NORTHEAST NEBRASKA LATE THIS AFTERNOON OR EARLY THIS
EVENING...GENERALLY WEST OF A LINE COLUMBUS TO WAYNE LINE. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

ALSO...HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST NEBRASKA
THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-101000-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
430 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS EVENING AND
TONIGHT OVER PARTS OF NORTHEAST NEBRASKA...EAST OF A WAYNE TO
COLUMBUS LINE.

HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
DEGREES ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOBERT

In the hours before

Local storm report, Aug 9, 5:36 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             CREIGHTON               42.47N 97.91W
08/09/2007  E0.75 INCH       KNOX               NE   LAW ENFORCEMENT

0529 PM     HAIL             CREIGHTON               42.47N 97.91W
08/09/2007  E1.00 INCH       KNOX               NE   LAW ENFORCEMENT

0610 PM     HAIL             3 SE CREIGHTON          42.43N 97.87W
08/09/2007  E1.00 INCH       ANTELOPE           NE   PUBLIC

&&

DFOBERT
Local storm report, Aug 9, 6:02 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             4 N PLAINVIEW           42.41N 97.79W
08/09/2007  E0.75 INCH       PIERCE             NE   PUBLIC

&&

DFOBERT
Local storm report, Aug 9, 8:21 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
921 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     ROYAL                   42.33N 98.12W
08/09/2007  E60 MPH          ANTELOPE           NE   LAW ENFORCEMENT

&&

SK
Local storm report, Aug 9, 9:38 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             5 W WAYNE               42.24N 97.11W
08/09/2007  E1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            ALSO WIND GUSTS TO 60 MPH

&&

SK
Local storm report, Aug 9, 9:56 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     TSTM WND GST     NORFOLK                 42.03N 97.42W
08/09/2007  E60 MPH          MADISON            NE   BROADCAST MEDIA

            TREES DOWN

1021 PM     TSTM WND GST     NORFOLK                 42.03N 97.42W
08/09/2007  E70 MPH          MADISON            NE   BROADCAST MEDIA

            TREES DOWN

&&

SK
Local storm report, Aug 9, 9:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1057 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             TARNOV                  41.61N 97.50W
08/09/2007  E1.00 INCH       PLATTE             NE   LAW ENFORCEMENT

&&

SK

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
August 9, 10:40 PM CST
Where
Monona County, Onawa
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.030, -96.100

Thunderstorm winds estimated at over 60 mph caused chimney damage to a house and downed a few tree limbs.

Thunderstorm Wind, Harrison

When
August 9, 11:00 PM CST
Where
Harrison County, Missouri Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.570, -95.900

Thunderstorm winds estimated at 60 mph downed large tree branches in the Missouri Valley area, causing some roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39830, 46306.